Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 159, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 18, 2017, 4:26 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2017, 4:26 PM EDT (20:26 UTC)
- Expired
- Jul 18, 2017, 5:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 50.0 mph
Counties Davidson County, NC, Forsyth County, NC
The radar
The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 4:40 PM EDT | HAIL 1 | 4 Sse Winston-Salem, NC | QUARTER SIZE HAIL WAS REPORTED ALONG CLEMMONSVILLE ROAD. |
| Jul 18, 4:46 PM EDT | TSTM WND DMG | 2 Ssw Winston-Salem, NC | A LARGE TREE WAS REPORTED DOWN ON A HOME IN THE ARDMORE COMMUNITY, NEAR HAWTHORNE ROAD. |
| Jul 18, 4:55 PM EDT | TSTM WND DMG | 4 Sw Winston-Salem, NC | SEVERAL CLUSTERS OF TREES HAVE BEEN REPORTED DOWN ACROSS SOUTHERN AND SOUTHEASTERN PORTIONS OF WINSTON-SALEM, INCLUDING ON CARS AND POWER LINES NEAR WESTDALE AVENUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 951 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
278
WUUS52 KRAH 182026
SVRRAH
NCC057-067-182130-
/O.NEW.KRAH.SV.W.0159.170718T2026Z-170718T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
426 PM EDT TUE JUL 18 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Forsyth County in central North Carolina...
North central Davidson County in central North Carolina...
* Until 530 PM EDT
* At 424 PM EDT, a severe thunderstorm was located over
Winston-Salem, with little movement.
HAZARD...Damaging wind to 60 MPH expected.
SOURCE...Radar indicated.
IMPACT...Damage to trees can be expected.
* Locations impacted include...
Winston-Salem, Clemmons, Lewisville, Walkertown, Rural Hall,
Pfafftown, Stanleyville and Sedge Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3624 8040 3623 8012 3602 8010 3595 8014
3600 8041
TIME...MOT...LOC 2024Z 250DEG 13KT 3610 8021
HAIL...<.75IN
WIND...<50MPH
$$
Badgett3 follow-up statements
439
WWUS52 KRAH 182032
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
432 PM EDT TUE JUL 18 2017
NCC057-067-182130-
/O.CON.KRAH.SV.W.0159.000000T0000Z-170718T2130Z/
Forsyth NC-Davidson NC-
432 PM EDT TUE JUL 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL and SOUTHWESTERN FORSYTH AND NORTH CENTRAL
DAVIDSON COUNTIES...
At 431 PM EDT, a severe thunderstorm was located over Winston-Salem,
moving southwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees.
Locations impacted include...
Winston-Salem, Clemmons, Lewisville, Sedge Garden and Pfafftown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3622 8038 3609 8011 3605 8010 3595 8016
3600 8041 3618 8040
TIME...MOT...LOC 2031Z 035DEG 7KT 3608 8023
HAIL...1.00IN
WIND...60MPH
$$
Badgett481
WWUS52 KRAH 182056
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
456 PM EDT TUE JUL 18 2017
NCC057-067-182130-
/O.CON.KRAH.SV.W.0159.000000T0000Z-170718T2130Z/
Forsyth NC-Davidson NC-
456 PM EDT TUE JUL 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN FORSYTH AND NORTH CENTRAL DAVIDSON COUNTIES...
At 455 PM EDT, a severe thunderstorm was located just southwest
of Winston-Salem, moving southwest at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Winston-Salem, Clemmons and Lewisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3610 8032 3605 8015 3596 8020 3600 8041
3611 8040
TIME...MOT...LOC 2055Z 040DEG 19KT 3604 8030
HAIL...1.00IN
WIND...60MPH
$$
Badgett700
WWUS52 KRAH 182110
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
510 PM EDT TUE JUL 18 2017
NCC057-182119-
/O.CAN.KRAH.SV.W.0159.000000T0000Z-170718T2130Z/
Davidson NC-
510 PM EDT TUE JUL 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DAVIDSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3609 8040 3609 8035 3607 8024 3600 8024
3600 8032 3599 8033 3599 8035 3600 8041
3601 8041
TIME...MOT...LOC 2109Z 358DEG 18KT 3601 8037
$$
NCC067-182130-
/O.CON.KRAH.SV.W.0159.000000T0000Z-170718T2130Z/
Forsyth NC-
510 PM EDT TUE JUL 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN FORSYTH COUNTY...
At 509 PM EDT, a severe thunderstorm was located over Clemmons, or 8
miles southwest of Winston-Salem, moving south at 20 mph. Some trees
were blown down on South Main Street in SE Winston-Salem earlier,
and there were reports of hail to the size of quarters.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees.
Locations impacted include...
Winston-Salem, Clemmons and Lewisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3609 8040 3609 8035 3607 8024 3600 8024
3600 8032 3599 8033 3599 8035 3600 8041
3601 8041
TIME...MOT...LOC 2109Z 358DEG 18KT 3601 8037
HAIL...0.75IN
WIND...60MPH
$$
BadgettWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:20 PM EDT, 6 minutes earlier.
Area forecast discussion, Jul 18, 4:20 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 420 PM EDT Tue Jul 18 2017 .SYNOPSIS... An upper level low across the Piedmont of North Carolina will drift east and then southeast across the Carolinas through Thursday. A strong ridge of high pressure across the Central Plains will expand into our region for Friday through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 420 PM Tuesday... Forecast updated to go with likely POP for thunderstorms over much of the NW Piedmont including the Triad. 4 for 5 storms were clustering over Forsyth County, with other storms developing rapidly over Alamance, Randolph, and Davidson Counties. We need to watch for isolated pulse severe with gusty wind the primary threat. The convection should wane this evening with the loss of heating and limited forcing for ascent. Overnight lows will range within a few degrees of 70. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 215 PM EDT Tuesday... The upper trough will have become closed by Wednesday morning and will be centered near Goldsboro with a northeast-southwest trough axis. Convective coverage on Wednesday afternoon and evening will be more limited than previous days as the deep moisture axis will have shifted offshore and much of the area will be located on the subsident side of the trough. Will include slight chance PoPs for much of the area with slightly higher Pops across the Coastal Plain, east of the trough axis. The convection should dissipate early Wednesday evening. High temperatures on Wednesday will be a few degrees higher as morning low-level thickness values increase to 1410m or greater, supporting highs in the 89 to 94 range. Lows on thursday morning will range in the lower 70s. -Blaes && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 249 PM Tuesday... The upper level low developing over the Mid-Atlantic today will remain over the region through Wednesday. The low will slowly migrate southward then southwestward Thursday and Thursday night along the eastern periphery of the ridge located over much of the Central U.S. A second upper level ridge will be located over the Atlantic during that time. Central NC will remain between the two highs through Friday night and as a result expect a mostly dry, but hot period, with convection chances limited to the far NW and SE. At the surface, a lee trough will linger over the region, with high pressure over the Atlantic. The result will be continued southwest flow ushering in warm moist air. Expect highs to be in the mid to upper 90s and dewpoint temperatures in the upper 60s NW to mid 70s SE through the weekend, with heat indices largely in the 100-106 range. Overnight lows will not provide much relief as they climb from mid 70s Thursday night to the mid to upper 70s for the remainder of the week and weekend. As stated in the previous discussion, convection will be mainly diurnal and limited to the differential heating zones over the mountains and along the sea breeze. For early next week, an upper level trough will start to amplify over the Eastern U.S. while the aforementioned low that settled over the northern Gulf Coast gets absorbed into the trough. Expect increased precip chances during that period, though temperatures should decrease some, highs in the low to mid 90s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 140 PM Tuesday... 24 hour TAF period... Areas of stratus this morning with widespread IFR/MVFR restrictions has given way to a mix of VFR and MVFR conditions in stratocumulus early this afternoon. Isolated to scattered convection will develop during the afternoon, especially from interstate 85 south and especially eastward. Coverage will be more limited than a typical summer day but across the east we will include temporary restriction of an MVFR shower and a mention of a vicinity shower with VFR conditions across the west. Will hold off mention of thunder at this point given low predictability. Mainly VFR conditions are expected this evening and overnight. Another period of stratus is expected to redevelop late tonight although the coverage will be more limited and generally confined to the eastern Piedmont and especially the Coastal Plain. Looking further ahead... Mainly afternoon and evening showers and isolated storms are expected again on Wednesday with a possibility for fog/low stratus in the morning across the east. Chances of diurnal showers and storms decrease a great deal by Thursday into the weekend with hot weather and generally VFR conditions expected. -Blaes && .CLIMATE... RDU Records: Date | High Year | High Min Year ------------------------------------------ 18 July | 103 1887 | 79 1887 19 July | 101 1902 | 80 1942 20 July | 102 1942 | 76 1981 21 July | 102 2011 | 78 1932 22 July | 103 2011 | 78 2011 23 July | 105 1952 | 78 2011 24 July | 101 2011 | 79 2011 GSO Records: Date | High Year | High Min Year ------------------------------------------ 18 July | 97 1986 | 76 1986 19 July | 98 1977 | 75 2016 20 July | 100 1977 | 75 1986 21 July | 102 1926 | 76 2011 22 July | 101 1926 | 77 2011 23 July | 99 1952 | 78 2010 24 July | 99 1914 | 78 2010 FAY Records: Date | High Year | High Min Year ------------------------------------------- 18 July | 103 1942 | 76 2013 19 July | 101 2002 | 77 1988 20 July | 104 1932 | 80 1996 21 July | 105 1932 | 79 1977 22 July | 107 1932 | 79 2011 23 July | 103 2011 | 79 1998 24 July | 105 1952 | 79 1945 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BLAES NEAR TERM...Badgett SHORT TERM...BLAES LONG TERM...KCP AVIATION...BLAES CLIMATE...RAH
Hazardous weather outlook, Jul 18, 2:34 PM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 234 PM EDT Tue Jul 18 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-191845- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 234 PM EDT Tue Jul 18 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. High temperatures in the middle to upper 90s are expected late this week through early next week. Heat index values in excess of 100 degrees are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 3:44 PM EDT, 42 minutes before
Special Weather Statement National Weather Service Raleigh NC 344 PM EDT TUE JUL 18 2017 NCZ023-024-182045- Alamance NC-Orange NC- 344 PM EDT TUE JUL 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALAMANCE AND NORTHWESTERN ORANGE COUNTIES UNTIL 445 PM EDT... At 344 PM EDT, Doppler radar was tracking a strong thunderstorm over Baynes, or near Prospect Hill, moving southeast at 5 mph. Pea size hail and wind gusts up to 40 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Union Ridge and Carr. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning, especially in urban areas where prolonged heavy rain can quickly lead to flooding. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3624 7914 3618 7909 3612 7931 3625 7941 TIME...MOT...LOC 1944Z 332DEG 5KT 3624 7928 Ellis
Special weather statement, Jul 18, 4:07 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
407 PM EDT TUE JUL 18 2017
NCZ021-038-182100-
Forsyth NC-Davidson NC-
407 PM EDT TUE JUL 18 2017
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT FORSYTH
AND NORTHEASTERN DAVIDSON COUNTIES UNTIL 500 PM EDT...
At 406 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 7 miles west of High Point. These storms were
nearly stationary.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
Lewisville, Walkertown, Rural Hall, Pfafftown and Belews Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8004
3592 8005 3595 8026 3600 8032 3597 8039
3599 8042 3601 8042 3606 8046 3606 8047
3604 8049 3605 8051 3609 8052
TIME...MOT...LOC 2006Z 123DEG 4KT 3600 8014
EllisThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:48 AM EDT | Special Weather Statement | RAH | Bladen | 57 min |
| Jul 18, 3:44 PM EDT | Special Weather Statement | RAH | Orange | 61 min |
| Jul 18, 4:07 PM EDT | Special Weather Statement | RAH | Forsyth | 53 min |
| Jul 18, 4:23 PM EDT | Areal Flood Advisory | RAH | Forsyth | 3 hr |
| Jul 18, 4:36 PM EDT | Special Weather Statement | RAH | Randolph | 54 min |
| Jul 18, 4:41 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 9 min |
| Jul 18, 4:46 PM EDT | Special Weather Statement | RAH | Alamance | 44 min |
| Jul 18, 4:48 PM EDT | Flash Flood Warning | RAH | Forsyth | 2 hr |
| Jul 18, 4:57 PM EDT | Special Weather Statement | RAH | Durham | 63 min |
| Jul 18, 5:08 PM EDT | Special Weather Statement | RAH | Chatham, Lee, Moore | 67 min |
| Jul 18, 5:16 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Randolph | 44 min |
| Jul 18, 5:29 PM EDT | Special Weather Statement | RAH | Davidson | 61 min |
| Jul 18, 5:54 PM EDT | Areal Flood Advisory | RAH | Guilford | 66 min |
| Jul 18, 6:04 PM EDT | Special Weather Statement | RAH | Chatham | 41 min |
| Jul 18, 6:10 PM EDT | Special Weather Statement | RAH | Richmond | 65 min |
| Jul 18, 6:13 PM EDT | Special Weather Statement | RAH | Lee | 62 min |
| Jul 18, 6:28 PM EDT | Special Weather Statement | RAH | Granville, Person | 62 min |
| Jul 18, 6:31 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 59 min |
| Jul 18, 6:33 PM EDT | Special Weather Statement | RAH | Anson | 57 min |
| Jul 18, 6:41 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 64 min |
| Jul 18, 6:48 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 72 min |
| Jul 18, 7:09 PM EDT | Special Weather Statement | RAH | Person | 51 min |
| Jul 18, 7:10 PM EDT | Areal Flood Advisory | RAH | Anson, Richmond | 3 hr |
| Jul 18, 7:23 PM EDT | Flash Flood Warning | RAH | Anson, Richmond | 3 hr |
| Jul 18, 7:38 PM EDT | Flash Flood Warning | RAH | Montgomery, Stanly | 3 hr |
| Jul 18, 7:42 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 63 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.